Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 27, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Oct 9, 2020, 11:26 AM PDT for 6 counties in California; 7 counties in Nevada. It took effect at Oct 10, 2020, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2020, 11:26 AM PDT (18:26 UTC)
- In effect from
- Oct 10, 2020, 1:00 PM PDT
- Expired
- Oct 10, 2020, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties El Dorado County, CA, Madera County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 72 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3403 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
452 WWUS85 KREV 091826 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1126 AM PDT Fri Oct 9 2020 CAZ274-NVZ429-110300- /O.UPG.KREV.FW.A.0024.201010T2000Z-201011T0300Z/ /O.NEW.KREV.FW.W.0027.201010T2000Z-201011T0300Z/ Southern Mono County- Lahontan Basin including Churchill and Eastern Mineral Counties- 1126 AM PDT Fri Oct 9 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHERN MONO COUNTY AND THE LAHONTAN BASIN... The National Weather Service in Reno has issued a Red Flag Warning for gusty southwest winds and low humidity, which is in effect from 1 PM to 8 PM PDT Saturday. The Fire Weather Watch is no longer in effect. * CHANGES...Upgraded Fire Weather Watch to Red Flag Warning. * Affected Area...Fire Zone 274 Southern Mono County and Fire Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties. * Winds...Southwest winds 15 to 20 mph with gusts of 25 to 35 mph. Higher gusts of 40 to 50 mph are possible for wind prone/exposed and ridge locations. * Humidity...15 to 20%. Even though humidity will be above criteria, the winds will be gusty enough to efficiently spread fire, especially with very dry fuel conditions. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds, low humidity, and extremely dry fuels can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ272-NVZ420-421-110300- /O.UPG.KREV.FW.A.0024.201010T2000Z-201011T0300Z/ /O.NEW.KREV.FW.W.0027.201010T2000Z-201011T0300Z/ Greater Lake Tahoe Area- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 1126 AM PDT Fri Oct 9 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT SATURDAY FOR GUSTY WINDS AND VERY DRY FUELS FOR THE TAHOE BASIN AND THE SIERRA FRONT... The National Weather Service in Reno has issued a Red Flag Warning for gusty southwest winds, which is in effect from 1 PM to 8 PM PDT Saturday. The Fire Weather Watch is no longer in effect. * CHANGES...Upgraded Fire Weather Watch to Red Flag Warning. * Affected Area...Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and and Western Mineral Counties. * Winds...Southwest winds 15 to 25 mph with gusts of 35 to 45 mph. Higher gusts of 50 to 70 mph are possible for wind prone/exposed and ridge locations. * Humidity...20 to 35%. Even though humidity will be above criteria, the winds will be gusty enough to efficiently spread fire, especially with very dry fuel conditions. * Duration...6 to 9 hours. * Impacts...The combination of gusty winds and extremely dry fuels can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ NVZ423-110300- /O.NEW.KREV.FW.W.0027.201010T2000Z-201011T0300Z/ West Humboldt Basin in Pershing County- 1126 AM PDT Fri Oct 9 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN PERSHING COUNTY... The National Weather Service in Reno has issued a Red Flag Warning for gusty southwest winds and low humidity, which is in effect from 1 PM to 8 PM PDT Saturday. * Affected Area...From Interstate 80 eastward of Fire Zone 423 West Humboldt Basin in Pershing County. * Winds...Southwest winds 15 to 25 mph with gusts of 30 to 35 mph. Higher gusts of 40 to 50 mph are possible for wind prone/exposed and ridge locations. * Humidity...15 to 20%. Even though humidity will be above criteria, the winds will be gusty enough to efficiently spread fire, especially with very dry fuel conditions. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds, low humidity, and extremely dry fuels can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
2 follow-up statements
182 WWUS85 KREV 102148 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 248 PM PDT Sat Oct 10 2020 CAZ274-NVZ423-429-110300- /O.CON.KREV.FW.W.0027.000000T0000Z-201011T0300Z/ Southern Mono County-West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- 248 PM PDT Sat Oct 10 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHERN MONO COUNTY...THE LAHONTAN BASIN AND WEST HUMBOLDT BASIN... * CHANGES...none. * Affected Area...Fire Zone 274 Southern Mono County, Fire Zone 423 West Humboldt Basin in Pershing County and Fire Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties. * Winds...Southwest winds 15 to 20 mph with gusts of 25 to 35 mph. Higher gusts of 40 to 50 mph are possible for wind prone/exposed and ridge locations. * Humidity...15 to 20%. Even though humidity will be above criteria, the winds will be gusty enough to efficiently spread fire, especially with very dry fuel conditions. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds, low humidity, and extremely dry fuels can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ272-NVZ420-421-110300- /O.CON.KREV.FW.W.0027.000000T0000Z-201011T0300Z/ Greater Lake Tahoe Area- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 248 PM PDT Sat Oct 10 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND VERY DRY FUELS FOR THE TAHOE BASIN AND THE SIERRA FRONT... * CHANGES...none. * Affected Area...Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and and Western Mineral Counties. * Winds...Southwest winds 15 to 25 mph with gusts of 35 to 45 mph. Higher gusts of 50 to 70 mph are possible for wind prone/exposed and ridge locations. * Humidity...20 to 35%. Even though humidity will be above criteria, the winds will be gusty enough to efficiently spread fire, especially with very dry fuel conditions. * Duration...6 to 9 hours. * Impacts...The combination of gusty winds and extremely dry fuels can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
822 WWUS85 KREV 110257 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 757 PM PDT Sat Oct 10 2020 CAZ274-NVZ423-429-110400- /O.EXP.KREV.FW.W.0027.000000T0000Z-201011T0300Z/ Southern Mono County-West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- 757 PM PDT Sat Oct 10 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHERN MONO COUNTY...THE LAHONTAN BASIN AND WEST HUMBOLDT BASIN... Winds will continue to weaken tonight and so the Red Flag Warning will be allowed to expire on time. $$ CAZ272-NVZ420-421-110400- /O.EXP.KREV.FW.W.0027.000000T0000Z-201011T0300Z/ Greater Lake Tahoe Area- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 757 PM PDT Sat Oct 10 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND VERY DRY FUELS FOR THE TAHOE BASIN AND THE SIERRA FRONT... Winds will continue to weaken tonight and so the Red Flag Warning will be allowed to expire on time. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Oct 9, 2:54 AM PDT, 8 hours 32 minutes earlier.
Area forecast discussion, Oct 9, 2:54 AM PDT, 8 hours 32 minutes before
Area Forecast Discussion
National Weather Service Reno NV
254 AM PDT Fri Oct 9 2020
.SYNOPSIS...
High pressure continues to weaken today with warm temperatures,
dry conditions, and modest afternoon breezes. A cold front will
bring stronger winds, fire weather concerns, and a chance for
light rain showers mainly north of Interstate 80 Saturday, with
cooler temperatures through the weekend. Dry and warmer weather
returns for next week.
&&
.SHORT TERM...
Although there were minor adjustments to the previous forecast,
the main message has stayed the same for this cycle: a cold front
will move through the region Saturday bringing gusty winds,
subsequent fire weather concerns, and chances of light
precipitation mainly north of Interstate 80. Otherwise, expect
benign weather conditions today and somewhat breezy conditions
Sunday.
Winds
* The biggest change was to slightly decrease wind speeds across
the region by a few mph. Model trends continue to shunt the
strongest pressure gradient northward, but marginally so from
the previous run. However, gusts will generally remain in the
25-45 mph through Saturday afternoon and evening. Expect
typical issues: blowing dust in west-central Nevada, aviation
turbulence, strong crosswinds for north-south routes, and rough
lake conditions on Tahoe and Pyramid Lake. Conditions will
still be a little breezy Sunday with northerly flow; with
cooler temperatures, it will feel brisk - much more like
autumn.
Precipitation
* No new revelations for this parameter. System trajectory will
limit available moisture for the region with best chances of a
wetting rain more towards the Oregon border. Totals will be
very anemic, mainly up to a few hundredths and up to a tenth of
an inch in northern Lassen/easter Modoc/very northern Washoe
counties.
Temperatures
* Today will be slightly cooler than yesterday with highs in the
upper 70s to around 80 for western Nevada and low/mid 70s for
Sierra valleys. Expect around a ten degree drop in afternoon
highs for the weekend. Overnight lows will not fluctuate too
much, although Saturday night will be a little warmer with
winds helping to keep the atmospheric profile more mixed.
Sunday night will be the coolest with rural locations of
western Nevada likely approaching freezing and coldest sinks in
the Sierra experiencing a hard freeze with lows in the
mid/upper 20s. Boyd
.LONG TERM...Week of October 11th...
Looking dry with warm afternoons and chilly mornings as the main
storm track remains well to our north. There could be a brush by
or back-door cold front Monday and again late in the week with
potential for some breezy winds. The next hint of any
precipitation isn't until 10+ days from now. Brong
&&
.AVIATION...
Smoke and haze should be rather minimal over the next couple days
with increasing humidity and cooler conditions across northern
California. Some smoke may still impact areas near Mammoth but
with visibility down to 5-7 miles.
Saturday will be breezy with mountain wave turbulence, though
models have trended lower with the winds overall. Expect peak
gusts at 25-40 kts in the lower elevations with 45-65 kt peak
winds over Sierra Ridges from late morning to early evening. Brong
&&
.FIRE WEATHER...
* Fire Weather Watch remains in effect for Saturday due to gusty
winds for the Tahoe Basin, eastern Sierra and much of western
NV.
Overall winds have trended lighter from the previous forecast.
Main areas of concern are the Tahoe Basin and the northern
portions of the Sierra Front where gusts could peak at 30-45 mph
in the lower elevations and wind prone areas with 60-80 mph winds
over ridge lines from late morning to early evening. Humidity
should bottom out around 20-30% early in the afternoon then rise
well above 30-40% by late afternoon. For Mono County into Mineral
County, duration of critical conditions may be rather short 3
hours or so with humidity down to 15-20% and peak gusts of 25-35
mph along US-395. Brong
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Saturday afternoon through Saturday
evening NVZ429.
Fire Weather Watch from Saturday afternoon through Saturday
evening NVZ420-421.
Lake Wind Advisory from 11 AM to 8 PM PDT Saturday for Lake
Tahoe in NVZ002.
Lake Wind Advisory from 1 PM to 8 PM PDT Saturday for Pyramid
Lake in NVZ004.
CA...Fire Weather Watch from Saturday afternoon through Saturday
evening CAZ274.
Fire Weather Watch from Saturday afternoon through Saturday
evening CAZ272.
Lake Wind Advisory from 11 AM to 8 PM PDT Saturday for Lake
Tahoe in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Red Flag Warnings in Nevada, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.